prednisone or plaquenil causing tooth decay

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

New Member

Date Joined Feb 2016
Total Posts : 7
   Posted 2/16/2016 1:11 AM (GMT -6)   
i have lupus and CRPS and ive been on a mild dose of prednisone for 8 months and plaquenil for two months almost three months and all of a sudden two maybe three cavities popped up. all of the cavities are in weird spots too, usually cavities are on top of the tooth and hurt all of these are on the side of the teeth and painless, two of them are quite bad i see the dentist tommorrow but im wondering if theres any people whove had this problem either with one drug or the other or possiably a combo of both? but honestly im really upset about it because i feel self conscious and embarssed about it because i feel like teeth are rotting out of my mouth and that the dentist is going to think i have meth mouth or something obviously unrational when i tell the dentist the health issues but still upsetting like i didnt have enough issues with my body.
thank you anyone who respond! xoxo

Elite Member

Date Joined Jul 2009
Total Posts : 14475
   Posted 2/16/2016 10:43 AM (GMT -6)   
Are you having dry mouth any? Some meds cause dry mouth which can lead to tooth decay.
Lupus, RA, Fibromyalgia, Glaucoma, Asthma, Hypothyriodism, Sleep Apnea, Depression, Allergies, diabetes, and benign familia tremors

When life throws you lemons....
Pick them up and throw them right back at them! :))

Forum Moderator

Date Joined May 2005
Total Posts : 7669
   Posted 2/16/2016 1:32 PM (GMT -6)   
Lupus can cause dry mouth leading to tooth issues. And often Lupus is accompanied by a secondary disorder, Sjogren's Syndrome, which also causes dry mouth leading to tooth decay.

I don't think the Plaquenil or the Prednisone are causing the issue -- you should check in with your rheumatologist.
Lynnwood, Lupus & Sjogren's Moderator, Dx: 2002
"Life is far too important to be taken seriously." - Oscar Wilde

New Member

Date Joined Feb 2016
Total Posts : 7
   Posted 2/17/2016 5:00 AM (GMT -6)   
Thank you both for the insight. I talked to the rheumatologist today and turns out the plaquenil can cause some serious dental issues in auto immune patients and the reason it's not addressed as much is because the drug was originally made for malaria not auto immune diseases and they don't have the same reaction on those types of patients. Lucky us. I guess I have to be more adamant about going to the dentist! Like I didn't have enough doctors! Thanks for your help!
New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, March 18, 2018 10:02 AM (GMT -6)
There are a total of 2,940,983 posts in 322,705 threads.
View Active Threads

Who's Online
This forum has 161119 registered members. Please welcome our newest member, abkmom24.
357 Guest(s), 10 Registered Member(s) are currently online.  Details
RedLabel, Rinzler, swimman, PixieAdalira, Cary1963, garyi, Szabo246, Poppie, brucen36, PDXtransplant